Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Binghamton, NY

July 12, 2005Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 12, 2005, 2:05 PM EDT for Oneida County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2005, 2:05 PM EDT (18:05 UTC)
Expired
Jul 12, 2005, 3:00 PM EDT
In force
55 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:05 PM EDT, 2 hours earlier.

Area forecast discussion, Jul 12, 12:05 PM EDT, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1205 PM EDT TUE JUL 12 2005

.SHORT TERM (REST OF TODAY - WEDNESDAY)...
ISOLATED STORMS NOW SHOWING UP ON RADAR...AS HEATING HELPS TO KICK
OFF SOME CONVECTION NEAR WEAK FRONTAL BOUNDARY/CONVERGENCE ZONE.
GRIDS ALREADY HAVE THE MENTION OF ISOLATED THUNDERSTORMS (20%)...BUT
HAVE ADDED THIS MENTION TO THE WORDED ZONES AS WELL.

FOR WEDNESDAY...WAS ON THE FENCE ABOUT LEAVING POPS AS IS OR
REMOVING AS IT APPEARS PRECIP CHCS NOT TOO IMPRESSIVE. THERE IS SOME
INCREASE IN MOISTURE AHEAD OF COOL FRONT APPROACHING FROM THE WEST
AND INSTABILITY ASSOCIATED WITH WARM, HUMID AIRMASS. BUT NOTHING TO
TRIGGER AS THE FRONT IS NOW PROGGED TO SLOW DOWN WITH MODELS SHOWING
MAINLY DRY CONDITIONS AND PRECIP HOLDING OFF UNTIL THURSDAY. AT THIS
POINT, WILL LEAVE A SLGT CHC OF THUNDERSTORMS IN THE GRIDS FOR
WEDNESDAY WITH NO MENTION IN ZONES.  -MJ/JL

&&

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...
ANOTHER ROUND OF HAZY...HOT AND HUMID SUMMER WEATHER EXPECTED THIS
PERIOD AS BERMUDA RIDGE FLEXES IT/S MUSCLES INTO THE EASTERN CONUS.
REMNANTS OF DENNIS NOT MUCH OF A FACTOR AS IT WITHERS INTO THE
BUILDING HEIGHTS AND RAINS OUT OVER OH VALLEY. IT WILL HOWEVER HELP
TO INFUSE HIGHER DEWPOINTS INTO THE NORTHEAST ON SWLY FLOW AROUND
UPPER RIDGE. POLAR WESTERLIES SAG FURTHER SOUTH OVER THE WEEKEND
WITH FRONTAL BNDRY EXPECTED TO DRIFT INTO THE NORTHEAST AND BECOME
STATIONARY. NOT MUCH RELIEF EXPECTED FROM THIS UNLESS IT GETS A
BETTER SWD PUSH THAN WHAT MDLS SHOW. CNY/NEPA CAN EXPECT AN INCREASE
IN SHOWER/THUNDERSTORM ACTIVITY...MOSTLY DRIVEN BY DAYTIME
HEATING...AND ALONG THE FRONT NEXT WEEKEND. EXTENDED MOS GUIDANCE
GENERALLY FITS 850 MB TEMP TRENDS AND WAS ACCEPTED. -JAB
&&

.AVIATION (12/06Z - 13/06Z)...
PERIODS OF MVFR EARLY THIS MORNING WITH FOG OR HAZE PSBLE. LOWER
CONDITIONS AT ELM WITH A PERIOD OF LIFR THAT MAY DEVELOP AFTER 08Z.
CONDITIONS IMPROVE TO VFR AFT 13Z...BUT STILL AREAS OF HAZE.
OTHERWISE...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jul 12, 4:39 AM EDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
439 AM EDT TUE JUL 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130838-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
439 AM EDT TUE JUL 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:55 PM EDTFlash Flood WarningBGMOneida3 hr
Jul 12, 3:32 PM EDTSevere Thunderstorm WarningBGMOneida58 min
Jul 12, 4:09 PM EDTSevere Thunderstorm WarningBGMMadison66 min
Jul 12, 5:13 PM EDTSevere Thunderstorm WarningBGMChenango62 min
Jul 12, 5:49 PM EDTSevere Thunderstorm WarningBGMCortland56 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.